Hail, Essex
- When
- July 26, 3:50 PM EST
- Where
- Essex County, 0.51 mi W of Peabody
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.530, -70.930
Penny size hail fell on Route 1.
An upper level disturbance combined with a warm front to produce widespread showers and isolated thunderstorms across Massachusetts. A few of these storms became severe, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An upper level disturbance combined with a warm front to produce widespread showers and isolated thunderstorms across Massachusetts. A few of these storms became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 26, 3:03 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 403 PM EDT SUN JUL 26 2015 .SYNOPSIS... A VERY WEAK BOUNDARY WILL STALL ACROSS THE AREA THROUGH THURSDAY...WHICH WILL BRING A RISK FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON. SOME STORMS MAY PRODUCE HEAVY RAIN...AND A FEW MAY BECOME STRONG TO SEVERE. HOT AND HUMID TUESDAY THROUGH THURSDAY. A COLD FRONT MAY BRING SCATTERED THUNDERSTORMS LATE THURSDAY AND THURSDAY NIGHT. WARM AND DRY WEATHER IS EXPECTED FRIDAY INTO NEXT WEEKEND. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... 4 PM UPDATE... LATEST RADAR IMAGERY SHOWED ISOLATED SHOWERS/T-STORMS IN SOUTHERN NEW ENGLAND...WITH SCATTERED STORMS TO THE WEST OF OUR AREA WHERE MORE SUNSHINE AND THE APPROACHING COLD FRONT ALLOWED FOR GREATER AFTERNOON INSTABILITY AND A MORE SUBSTANTIAL TRIGGER. PRIOR TO AROUND 00Z IN SOUTHERN NEW ENGLAND...STILL THE POTENTIAL FOR ISOLATED STRONG STORMS...MAYBE A SEVERE STORM OR TWO...AS WELL AS LOCALLY HEAVY DOWNPOURS THAT COULD RESULT IN MINOR POOR DRAINAGE/URBAN FLOODING. ACROSS SNE...GREATEST INSTABILITY IS OVER THE WESTERN HALF OF THE CWA...WITH MUCAPES AROUND 1500 J/KG. AFTER 00Z...SCATTERED SHOWERS/ISOLATED T-STORMS INTO THE EVENING HOURS BUT SHOULD DIMINISH TO MAINLY LIGHT SCATTERED SHOWERS FOR THE OVERNIGHT PERIOD WITH A WEAK MID-LEVEL DISTURBANCE MOVING INTO OUR AREA...AND WEAK LOW LEVEL CONVERGENCE OCCURRING AS WELL. LOW LEVEL SOUTHERLY FLOW WILL CONTINUE TO BRING MOISTURE INTO OUR AREA. THE BEST CHANCE FOR SHOWERS OVERNIGHT IS OVER THE SOUTHERN HALF OF THE CWA...WHERE WILL GO WITH CHANCE POPS. NAM IS SHOWING SOME ELEVATED INSTABILITY DURING THE OVERNIGHT...SO ISOLATED THUNDER CAN NOT BE RULED OUT AT THIS TIME. PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT...PATCHY DENSE FOG IS POSSIBLE. LOWS IN THE 60S. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... MONDAY... REMNANT BOUNDARY /PREVIOUS COLD FRONT WEAKENING/ DRIFTS INTO OUR AREA FROM THE WEST ON MONDAY. LOW LEVEL SOUTHERLY FLOW WILL CONTINUE TO KEEP MOISTURE INTO OUR AREA...WITH SURFACE DEWPOINTS IN THE MID AND UPPER 60S...AND PWATS AROUND 1.5 INCHES. POTENTIAL FOR SURFACE- BASED INSTABILITY TO INCREASE TO 1000-2000 J/KG FOR THE AFTERNOON. THE INSTABILITY ACCOMPANIED BY THE REMNANT BOUNDARY WILL ALLOW FOR SHOWER/THUNDERSTORM DEVELOPMENT. WILL WARRANT CHANCE POPS. WITH THE MEAN WIND FLOW AROUND 10 MPH OUT OF THE W...THREATS CONSIDERED ARE HEAVY RAIN / MARGINAL HAIL / PERHAPS STRONG TO DAMAGING WINDS FROM PULSE-TYPE CONVECTION /WEAK SHEAR ENVIRONMENT/. POTENTIAL LOCALIZED URBAN/POOR DRAINAGE FLOODING. WARM AND HUMID WITH HIGHS MOSTLY IN THE 80S. MONDAY NIGHT...ANY T-STORMS SHOULD SLOWLY DIMINISH IN THE EVENING...WITH ONLY A SLIGHT CHANCE SHOWERS LATE EVENING AND ON WITH THE NE-SW ORIENTED BOUNDARY LINGERING IN OUR AREA. OTHERWISE...A PARTLY CLOUDY AND MUGGY NIGHT WITH PATCHY FOG. && .LONG TERM /TUESDAY THROUGH SUNDAY/... HIGHLIGHTS... * VERY WARM WITH SCATTERED THUNDERSTORMS STILL POSSIBLE TUESDAY. * HOT WEDNESDAY AND THURSDAY WITH HIGHS IN THE LOWER TO MID 90S. * SCATTERED STORMS POSSIBLE LATE THURSDAY AND THURSDAY NIGHT. OVERVIEW AND MODEL PREFERENCES... AFTER A FINAL SHORTWAVE MOVES THROUGH THE REGION TUE...THE REMAINDER OF THE MID TERM WILL BE DEFINED BY RIDGE BUILDING AND WARM ADVECTION THEREIN. THE RIDGE/WARMING WILL LEAD TO A PERIOD OF ABOVE NORMAL HEAT/HUMIDITY MAINLY WED AND THU. UPSTREAM...A CUTOFF LOW PRES NEAR BAFFIN ISLAND IS EXPECTED TO PHASE WITH ROBUST SHORTWAVE ENERGY CURRENTLY RESIDING OVER THE PAC NW. THE FIRST EXPERIENCE OF THIS FEATURE WILL COME FRI...WITH THE PASSAGE OF A WEAK COLD FRONT WHICH WILL RELIEVE THE AREA OF MUCH OF THE HEAT. AS THE CUTOFF SETTLES OVER QUEBEC AND N NEW ENGLAND NEXT WEEKEND...THE COMBINATION OF CYCLONIC CURVATURE ALOFT AND A CONDUIT FOR SEVERAL SHORTWAVES SUGGEST A COOLER...AND POTENTIALLY MORE UNSETTLED PERIOD. DETAILS... TUE... WARMING AT MID/LOW LVLS BEGINS BUT WILL BE LIMITED BY THE PASSAGE OF A WEAK SHORTWAVE DIVING S DOWNSTREAM OF AN AMPLIFYING TROF. A NEARLY WASHED OUT FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE ERN HALF OF THE REGION. THE COMBINATION OF THESE FEATURES WITHIN AN AIRMASS WHERE H85 INCREASE TO NEARLY +18C...H5 TEMPS DROP BRIEFLY TO AROUND -10C...AND MODEST K-INDICES/PWATS SUGGEST SLOW MOVING POP-UP SHOWERS AND THUNDERSHOWERS ARE POSSIBLE DURING THE AFTERNOON/EVENING HOURS. AM NOTING A CORRIDOR OF 1000-1500J/KG SFC CAPE ACROSS THE ERN THIRD OF THE REGION WHICH SUPPORTS THIS THINKING. THEREFORE...WILL BE INCREASING POPS...MAINLY E OF A IJD- ORH-AFN LINE DURING THE AFTERNOONS. THE CU FIELD GENERATED WILL ALSO LIMIT WARMING...SO WHILE SOME LOCATIONS MAY MAKE THEIR FIRST RUN AT 90F...SOME ARE LIKELY TO REMAIN JUST SHORT. WED AND EARLY THU... POSSIBLY ONE OF THE HOTTEST AND MORE UNCOMFORTABLE PERIODS AS H85 TEMPS INCREASE FROM AROUND +18C/H92 23C WED...TO H85 +21C/H92 26C ON THU. THESE TEMPS SHOULD BE EASILY REALIZED AND MORE AS OVERNIGHT MINS ARE LIKELY TO STALL IN THE MID-UPPER 60S AND EVEN LOW 70S THANKS TO HIGHER DWPTS /MORE ON THIS LATER/. THEREFORE...WITH DOWNSLOPING WESTERLY COMPONENT TO THE WIND...SEVERAL LOCATIONS MAKE THEIR RUNS INTO THE LOW-MID 90S EACH DAY. AS THETA-E RIDGE BUILDS WITHIN THE MASS-FIELD RIDGING...GRADUAL INCREASE IN SFC DWPT IS EXPECTED FROM THE MID 60S WED...TO NEAR 70 ON THU. A LOCAL CLIMATE STUDY SUGGESTS THAT THE LOW 60S ARE NEAR SEASONAL NORMALS FOR DWPTS IN SRN NEW ENGLAND WHILE THE 70F MARK ABOUT 1 STD DEVIATION HIGHER THAN NORMAL. CERTAINLY AN UNCOMFORTABLE PERIOD REGARDING HUMIDITY WITH 90+ AMBIENT TEMPERATURES. MAY NEED TO MONITOR FOR LOCALIZED HEAT ADVISORIES ESPECIALLY THU WITH THE INCREASE IN DWPTS ALTHOUGH THE RISK IS CERTAINLY NON-ZERO WED. LATE THU INTO FRI... COLD FRONTAL PASSAGE EXPECTED ALTHOUGH STILL SOME UNCERTAINTY ON EXACT TIMING WHICH WILL PLAY A ROLE IN POTENTIAL CONVECTIVE ACTIVITY. MODIFIED EML POSSIBLE AS MOST GUIDANCE FAVORS NEAR 6.5C/KM MID LVL LAPSE RATES. THE ISSUE IS H7 TEMPS NEAR +10C SUGGEST CAPPING WHICH MAY LIMIT THE POTENTIAL FOR CONVECTION EVEN WITH THE LOW LVL SOURCE OF LIFT. WILL CONTINUE WITH SLIGHT TO CHANCE POPS DURING THE PERIOD OF THE EXPECTED FROPA BUT WITH TS ONE CATEGORY BELOW THE OVERALL POP VALUE. STILL A PERIOD TO WATCH AS ABOVE THE INVERSION...THANKS TO THE EML CAPE VALUES ARE PROGGED TO BE QUITE HIGH. THE WEEKEND... WITH CUTOFF LOW PRES SETTLING JUST TO THE N...THE COMBINATION OF COOLER MID LVL TEMPS AND CYCLONIC CURVATURE ARE LIKELY TO YIELD BUILDING DIURNAL CU EACH DAY IN SPITE OF LOW LVL HIGH PRES RIDGE. THE CURVED FLOW WILL ALSO ALLOW FOR WEAK SHORTWAVES TO MOVE THROUGH WHICH IS DIFFICULT TO TIME AT 7 DAYS. H85 TEMPS DROP BACK TO AN AVERAGE OF +16 SO ALTHOUGH STILL SUMMER-LIKE CONDITIONS WILL BE MUCH MORE SEASONABLE THEN THE MID-WEEK PERIOD. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT. MODERATE...30 TO 60 PERCENT. HIGH...GREATER THAN 60 PERCENT. SHORT-TERM /THROUGH MONDAY/... MODERATE CONFIDENCE FOR SHORT TERM. THIS AFTERNOON...A MIX OF VFR TO MVFR CIGS...SHOULD IMPROVE TO MAINLY VFR AS THE AFTERNOON PROGRESSES. EXCEPTION WILL BE IN THE DEVELOPMENT OF SCATTERED RW/TSRA...POSSIBLE THRU EARLY EVENING...WHICH WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED MVFR/IFR CONDITIONS. TONIGHT...MAINLY VFR TO START...EXCEPT SCATTERED SHRA/TSRA PRODUCING LOCALIZED MVFR/IFR CONDITIONS DIMINISH/DISSIPATE DURING THE EVENING HRS. SCATTERED -SHRA PSBL OVERNIGHT. CONTINUED S-WINDS WITH POSSIBLE PATCHY IFR-LIFR DENSE FOG IN SPOTS. MONDAY... MAINLY VFR...EXCEPT SCATTERED MVFR/IFR CIGS/VSBYS IN SHRA/TSRA DEVELOPING MAINLY FOR THE AFTERNOON. A FEW STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. MAINLY VFR CONDITIONS. ISOLATED TO SCATTERED SHOWERS EXPECTED IN THE VICINITY OF KBOS INTO EARLY EVENING...THERE IS A LOW CHANCE FOR TSRA MAINLY 21Z-01Z. TSRA MAY HOLD W OF TERMINAL. KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. LOW-END VFR CONDITIONS THRU EARLY EVENING WITH SCATTERED SHOWERS ISOLATED TSRA IN THE VICINITY...THOUGH UNCERTAIN IF DIRECT IMPACT. AFTER 01Z TSRA CHANCES DIMINISH...WITH MVFR VSBY IN FOG ANTICIPATED LATER TONIGHT. OUTLOOK /TUESDAY THROUGH FRIDAY/... TUE AND WED...HIGH CONFIDENCE. MAINLY VFR. ALTHOUGH THERE IS A THREAT FOR A FEW SHOWERS OR THUNDERSTORMS MAINLY ACROSS E MA AND RI TUE AFTERNOON. OTHERWISE...HOT. THU...MODERATE CONFIDENCE. EXACT TIMING IS UNCERTAIN...BUT A COLD FRONT COULD BRING ABOUT SHOWERS AND THUNDERSTORMS LATE IN THE DAY ON THU AND THU EVENING. FRI...MODERATE CONFIDENCE. DEPENDING ON COLD FRONTAL TIMING...BUT A PERIOD OF DRY WEATHER IS EXPECTED TO FOLLOW. && .MARINE... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT. MODERATE...30 TO 60 PERCENT. HIGH...GREATER THAN 60 PERCENT. SHORT TERM /THROUGH MONDAY NIGHT/...HIGH CONFIDENCE. TONIGHT... EARLY EVENING CHANCES FOR SHOWERS/ISOLATED THUNDER DIMINISHING THROUGH THE EVENING HOURS. S-WINDS CONTINUING WITH THE POTENTIAL FOR GUSTS UP AROUND 20 KTS. SEAS BELOW 4-FEET. MONDAY... WET-WEATHER MAY HOLD MORE ACROSS THE INTERIOR THAN OVER THE WATERS AS BREEZY S-WINDS CONTINUE WITH THE POTENTIAL FOR GUSTS UP 15 KTS. SEAS REMAINING BELOW 4-FEET THE HIGHEST OF WHICH ARE ANTICIPATED OVER THE E/NE-WATERS. MON NIGHT...HIGH CONFIDENCE. WINDS AND SEAS BELOW SMALL CRAFT ADVISORY THRESHOLDS. A SHOWER OR THUNDERSTORM IS POSSIBLE IN THE EVENING WITH LOCALLY ROUGH CONDITIONS. OUTLOOK /TUESDAY THROUGH FRIDAY/... TUE AND WED...HIGH CONFIDENCE. MAINLY QUIET BOATING WEATHER ALTHOUGH A BRIEF SHOWER/THUNDERSHOWER MAY PRODUCE LOCALLY ROUGHER CONDITIONS ON TUE. THU...MODERATE CONFIDENCE. A BUILDING SWELL TO THE S WILL MOVE UP THE COASTLINE ALONG WITH SOME GUSTIER SW WINDS MAINLY AROUND 20 KT. THE SWELL HAS THE CHANCE TO PEAK AT ABOUT 5 FT ON THE OUTER SRN WATERS ON THU...SO SMALL CRAFT ADVISORIES MAY BE REQUIRED. OTHERWISE...ANOTHER LOW RISK FOR THUNDERSTORMS LATE IN THE DAY ON THU. FRI...MODERATE CONFIDENCE. LOOKS LIKE AFTER THE SWELL RESIDES BOATING WX SHOULD ONCE AGAIN BECOME QUIET. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...DOODY/NMB NEAR TERM...NMB SHORT TERM...NMB LONG TERM...DOODY AVIATION...DOODY/NMB MARINE...DOODY/NMB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 407 PM EDT SUN JUL 26 2015 CTZ002>004-MAZ002>024-026-RIZ001>008-272015- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 407 PM EDT SUN JUL 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND. .DAY ONE...TONIGHT. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING...SOME MAY BECOME STRONG TO SEVERE. ALTHOUGH...HEAVY RAINFALL WITH STREET FLOODING IS THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER RISK FOR AFTERNOON THUNDERSTORMS MONDAY...HEAVY RAINFALL AND STREET FLOODING REMAINS THE HIGHEST RISK. ALTHOUGH A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. HEAT INDICES COULD APPROACH HEAT ADVISORY CRITERIA AT SOME LOCATIONS WEDNESDAY OR THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-272015- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 407 PM EDT SUN JUL 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS ANOTHER RISK FOR STRONG TO SEVERE THUNDERSTORMS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
450 PM EDT SUN JUL 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL PEABODY 42.53N 70.93W
07/26/2015 M0.75 INCH ESSEX MA AMATEUR RADIO
ON ROUTE 1.
&&
NWSThe Boston radar (KBOX), 66 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Penny size hail fell on Route 1.
Quarter size hail fell on North Blandford Road.
A large tree on North Blandford Road was downed by thunderstorm winds.
Trees and wires on Main Street were downed by thunderstorm winds.
Many tree limbs on River Drive were downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592917, 592918, 592919, 592920, 592921, 592922, 592923.